Each week we comb through science journals to explore a baffling medical issue.
A 25-year-old woman was forced to visit the emergency room after experiencing an unusual reaction to medication she used to treat a toothache.
The Rhode Island woman, whose colourful story is documented in a 2019 issue of the New England Journal of Medicine, told doctors she had used a topical cream to dull the pain from a toothache before awaking the next day feeling sick and looking a little… unusual.
“I’m weak and I’m blue,” the patient told emergency room staff, according to Otis Warren, the doctor who treated the woman and wrote the case study. Warren could see something was amiss as his patient’s skin and nails had taken on a bluish tinge — a condition referred to as cyanosis.
Warren said he immediately recognized the root of the problem as methemoglobinemia, a condition he encountered during his time in residency in a patient with an adverse reaction to an antibiotic. “The skin colour looked exactly the same,” Warren told NBC News. “You see it once and it stays in your mind.”
Methemoglobinemia materializes when the iron in the blood undergoes a change that prevents it from binding to and transporting oxygen throughout the body. A person with the condition would experience no difficulty breathing even though their body is slowly being deprived of the oxygen it needs to perform vital tasks.
A test of the patient’s blood oxygen level returned a reading of 88 per cent — lower than normal readings, which should be close to 100 per cent, but not as low as doctors were expecting, considering how efficiently the condition had evolved. The blood pulled from one of the woman’s arteries was a dark blue, prompting them to employ a second, more precise test that showed her true blood oxygen level was 67 per cent — a level at which tissue damage can occur.
The woman had not been on antibiotics, like Warren’s previous patient, but the over-the-counter numbing cream she applied to her aching tooth contained benzocaine, a local anesthetic that can have the same effect, though doctors aren’t sure why. She said she hadn’t used the entire bottle but Warren said it was clear she had “used a whole lot of it.”
Methemoglobinemia is complicated by its unpredictable nature: It is extremely rare but can occur after high or low doses of benzocaine, even in patients who have encountered it before with no adverse reaction. It can be caused by antibiotics, numbing agents and even contaminated water. This uncertainty has prompted the U.S. Food and Drug Administration to warn hospitals that benzocaine carries a small risk of methemoglobinemia.
It has also made Warren more vigilant when it comes to products that contain benzocaine, a drug he said he frequently sees in products sitting on drugstore shelves. “People have no idea that something very specific and very dangerous can happen,” he said. “It is not a mild side effect.”
Fortunately, methemoglobinemia is relatively easy to treat using a medication aptly named methylene blue. After receiving two doses of the drug intravenously, the woman’s blues began to disperse and she was able to return home the next day with a referral to a dentist to treat the real underlying issue — her aching tooth.
Dave Yasvinski is a writer with Healthing.ca